Aa
Aa
A
A
A
Close
Avatar universal

Should I visit a doctor?

My health anxiety has gotten pretty bad, but I am working on it. I have stuck with taking Prozac for one week (longest I ever have!) and have begun running. But unfortunately I have developed a strange feeling in my legs. It is not pain, they feel weak, but I have no weakness. They feel like jelly, similar to when you are startled, but they feel this way all the time. I looked up my symptoms on google..which I have now officially given up because it causes me so much anxiety. When I did look up my symptoms scary illnesses such as MS and ALS came up. My grandfather died of ALS and I have been worrying about whether or not I will develop it. I can't stop picturing it in my head...my being in a wheel chair unable to speak with my family and friends. It causes such fear and depression..until I've convinced myself it is all true.
My family tells me the weak feeling is all in my head...I just finished visited three doctors because I thought I had hepatitis c...my family thinks going to another doctor so soon would be fueling my anxiety even more.
I partly believe the feeling is real and partly believe it is in my head..or that I am worrying so much about it that I have caused myself to feel real symptoms. But I can't shake it..or the feeling. I am terrified to see the doctor because what if they tell me I have ALS? :(
Any advice as to what I could do?

I asked my psychiatrist whether or not the prozac could cause these feelings in my leg and he said no.
5 Responses
Avatar universal
I have no trouble walking, running or doing other exercises such as squats. It is a feeling, they feel almost heavy but are not actually too heavy to lift. I worry that soon the symptoms will get worse until I actually cannot run or walk.
1699033 tn?1514113133
COMMUNITY LEADER
Hi there.  I don't find it this type of thinking surprising since you did say you have health anxiety.  When you said jello legs the first thing that came to my mind is panic.  Think about when you have a near miss in a car accident...you get jello legs.  Panic causes jello legs.  And anxiety does not have to always be a conscious thought.  It can be a subconscious thought as well.  ALS has always been in the back of your mind I'm sure since you have a family member who suffers from it.  As you know people with health anxiety and OCD always key in on the horrific and what could be more horrific than being trapped in your own body.  It is the same reason people get stuck on HIV...it carries a stigma in their mind.  Even though it isn't a death sentence anymore, people still get hung up on it.  

You said you have taken prozac for 1 week.  I'm sure your doctor told you that it will take a good 4 to 6 weeks before you really see the true benefits of the medication.  

I think you should do some meditation and some controlled breathing.  Get rid of that panic you are going through.  For anyone with OCD what we have to learn is to not give into the temptation to test and control everything in our environment.  You going to doctors for every thing that you think you have is not going to get you anywhere but rather keep you in a heightened state of anxiety.  Are you seeing a psychologist as well to learn cognitive behavioral therapy?  
Avatar universal
Thank you for your response!
Yes I am seeing a psychologist.
1699033 tn?1514113133
COMMUNITY LEADER
Good.  I know it is hard to live with but with patience I'm sure you will feel better.  Let the medication build up and practice the techniques that the doctor teaches you.  Good luck.  
11831389 tn?1421422921
I have dealt with similar symptoms in the past and some more recently. I agree anxiety can cause "panic symptoms" such as leg weakness, unrealistic thoughts and concerns. My main reason for posting is my concern with the fact you are taking prozac and having these symptoms. Don't get me wrong, Prozac is a wonderful medication for many people, however my experience was quite different. First of all when starting a new antidepressive medication, symptoms can actually increase at first and medication can take up to 3 months to go into effect. I could not tolerate Prozac as it caused my to feel as I was going insane.... insomnia, hyperactivity, mood swings and ect. Best advice is to stay in contact with prescribing physician and share your concerns. Also keep in mind, it may take several attempts to find correct medication that works for you. This is common and something I personally experienced. Best of luck and keep a positive outlook always ; )  
Have an Answer?

You are reading content posted in the Obsessive Compulsive Disorder (OCD) Community

Top Personality Disorder Answerers
1699033 tn?1514113133
Somewhere in, MD
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.